Alert archive / Minnesota / Special Weather Statements in 2009

Special Weather Statement, NWS Twin Cities, MN

August 2, 2009Steele County, Waseca County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 2, 2009, 11:29 PM CDT for Steele County, Waseca County, Minnesota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2009, 11:29 PM CDT (04:29 UTC)
Expired
Aug 3, 2009, 12:15 AM CDT
In force
46 min
Issued by
NWS Twin Cities, MN

Counties Steele County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 99 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 11:38 PM CDTHAIL 0.52 Sse Owatonna, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2009-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2009-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1619 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
2.1
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KMPX 030429
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1129 PM CDT SUN AUG 2 2009

MNZ084-085-030515-
STEELE-WASECA-
1129 PM CDT SUN AUG 2 2009

...THUNDERSTORMS MOVING INTO STEELE AND WASECA COUNTIES THROUGH 1215 
AM CDT...

AT 1127 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES EAST OF PEMBERTON. THIS STORM WAS MOVING EAST AT
40 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WALDORF.
  OTISCO.
  NEW RICHLAND.
  ELLENDALE.
  STEELE CENTER.
  BIXBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4385 9377 4414 9378 4411 9304 4385 9305
TIME...MOT...LOC 0429Z 285DEG 34KT 4402 9365

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:26 PM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, Aug 2, 6:26 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
626 PM CDT SUN AUG 2 2009

.UPDATE...FOR 00Z AVIATION DISCUSSION BELOW

&&

.DISCUSSION.../ISSUED 128 PM CDT SUN AUG 2 2009/

MAIN FORECAST CONCERNS IN THE SHORT TERM DEAL WITH THE POTENTIAL
OF SEVERE WEATHER AS A FAIRLY POTENT SHORT WAVE THAT WAS EVIDENT
IN THE WATER VAPOR IMAGERY IN FAR WESTERN MT...MOVES EASTWARD
ACROSS THE DAKOTAS THIS LATE AFTN/EVENING. INITIALLY...VERY DRY
ATMOSPHERE RESIDES ACROSS THE AREA...BUT LATEST RUC ANALYSIS
INDICATED THAT MLCAPES HAVE INCREASED ACROSS EASTERN SD/FAR SW MN
SINCE 15Z. SURFACE OBS ALSO INDICATE A SIGNIFICANT MOISTENING NEAR
THE BOUNDARY LAYER AS SFC DEW POINTS HAVE SURGE INTO THE UPPER
50S/LOWER 60S IN EASTERN SD...AND FAR WESTERN MN. REGIONAL RADAR
DEPICTED A FAIRLY WELL ORGANIZED CLUSTER OF MAINLY SHRA ACROSS
NORTHERN/CENTRAL MN...AND SE ND. RAINFALL AMOUNTS HAVE BEEN MINOR
WITH ONLY A FEW HUNDREDTHS OF AN INCH AT BEST DURING THE MORNING.
HOWEVER...THIS AREA OF MID LEVEL MOISTURE SHOULD TAP AT LEAST SOME
ELEVATED INSTABILITY THIS AFTN ACROSS CENTRAL MN. IN ADDITION...AS
PER LATEST SPC RUC ANALYSIS...LOW LEVEL MOISTURE/ADVECTION SHOULD
TRANSLATE INTO AN INCREASING CHANCE OF THUNDERSTORMS THIS
AFTN/EVENING. DUE TO THE SIGNIFICANT DRY BOUNDARY LAYER
INITIALLY...AND A FAIRLY STRONG CAP ACROSS EASTERN
SD...THUNDERSTORM INITIATION WILL NEED TO BE MONITORED CLOSELY AFTER
21Z. NO CAP IS EVIDENT IN EASTERN MN...BUT THIS AREA ALSO REMAINS
VERY DRY. LATEST HWO HAS MORE INFORMATION RELATED TO SEVERE
WEATHER POTENTIAL.

LATER TONIGHT/EARLY MONDAY MORNING...FRONTAL BOUNDARY WILL LIKELY
BE SOUTH OF CWA...WITH MOST OF THE LIFT AND MOISTURE SOUTH AND
EAST OF THE AREA. NEXT SHORT WAVE/ASSOCIATED COLD FRONT WILL BE
TAPPING COOLER AIR FROM NORTHWEST CANADIAN. THEREFORE...AS THIS
FRONTAL BOUNDARY MOVES THROUGH THE REGION LATE MONDAY
NIGHT/TUESDAY MORNING...LIMITED AMOUNT OF MOISTURE WILL INHIBIT
ANY TYPE OF WIDESPREAD PRECIPITATION. A FEW SPRINKLES LOOK
BEST...AND MAINLY FOR CENTRAL MN.

ALTHOUGH THERE REMAINS SOME DIFFERENCES IN THE AMOUNT OF MOISTURE
AND SHORT WAVE ENERGY THROUGH THURSDAY...LARGE SCALE FORCING
REMAINS LIMITED SO PRECIPITATION CHANCE SHOULD BE MINIMAL AT BEST.
AFTER THURSDAY...THE MAIN WEATHER PATTERN WHICH HAS BEEN
ENTRENCHED ACROSS THE UPPER MIDWEST WITH COOL CANADIAN AIR FOR THE
PAST SEVERAL WEEKS...LOOKS TO BE CHANGING AS THE UPPER LOW THAT
HAS BEEN SPINNING OFF THE WEST COAST BEGINS TO MOVE
NORTHEAST...RIDGING WILL BEGIN TO TAKE PLACE ACROSS THE CENTRAL
U.S. THERE REMAINS SOME CONTINUITY WITH THIS SCENARIO FOR THE PAST
SEVERAL LONG TERM MODEL RUNS. THEREFORE...SUMMER TEMPERATURES ARE
BECOMING MORE LIKELY BY THE END OF THE WEEK...AND INTO THE
WEEKEND. ONE ITEM TO NOTE...THE MAIN POLAR JET STREAM WILL MOVE
NORTHWARD ALLOWING FOR AT LEAST SEASONABLE TEMPERATURES BY THE END
OF THE WEEK. IN ADDITION TO THE RIDGE BUILDING ACROSS THE CENTRAL
PLAINS...RIDGE RIDERS WILL BECOME INCREASINGLY A CONCERN WITH
CHANCES OF RAINFALL FOR FRI/SAT/SUN. ..JLT..

&&

.AVIATION.../00Z TAF ISSUANCE/
TRICKY SHORT TERM FORECAST THIS EVENING...WITH MUCH OF THE AREA
DEFINITELY PRIMED FOR STRONG STORMS INSTABILITY-WISE. THE MAIN
QUANDARIES AT THIS POINT ARE WHEN/IF THE CAP WILL ERODE...AND IF THE
CONVERGENCE ASSOCIATED WITH THE APPROACHING FRONT WILL CONNECT
WITH THE AREA OF INSTABILITY. CURRENTLY EXPECT THE AREA OF STORMS
OVER SERN ND TO DIVE SOUTHEAST ACROSS WEST CENTRAL MN /RIDING THE
INSTABILITY GRADIENT/. THIS COULD CLIP KAXN...AND POSSIBLY KRWF
THIS EVENING IF IT HOLDS TOGETHER. THE OTHER AREA OF INTEREST IS
OVER SOUTH CENTRAL SD...WHERE A CLUSTER OF STORMS HAS DEVELOPED ON
THE NOSE OF THE UPPER JET. PREFER THE LAPSWRF COMP REFLECTIVITY
SOLUTION...WHICH DRIVES THIS CONVECTION ACROSS SOUTHERN MN DURING
THE MID TO LATE EVENING HOURS...AND CONGEALS IT WITH THE
AFOREMENTIONED AREA OF STORMS. COULD ENVISION STORMS EVENTUALLY
AFFECTING THE WEST CENTRAL WI SITES AS WELL...BUT WOULD LIKELY NOT BE
UNTIL AROUND 05Z OR SO. OTHERWISE...THE KMSP VICINITY WILL
PROBABLY EXPERIENCE SCT LIGHT RAIN SHOWERS IN THE WAA PLUME THIS
EVE...BUT MAY ESCAPE THE THUNDERSTORM ACTIVITY. VFR CIGS ARE
EXPECTED TO PREVAIL AT SITES...WITH THE EXCEPTION OF WHERE TS OCCUR.
ANY CONVECTION IS EXPECTED TO HAVE CLEARED EASTERN SITES /KRNH AND
KEAU/ BY 09Z. SOUTHERLY WINDS WILL GRADUALLY BECOME NORTHWESTERLY
TONIGHT INTO MONDAY MORNING.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/JLT
Hazardous weather outlook, Aug 2, 7:27 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
727 PM CDT SUN AUG 2 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
031230-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
727 PM CDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE STILL POSSIBLE ACROSS MUCH OF
SOUTHERN MINNESOTA OVERNIGHT. A LOW PRESSURE SYSTEM AND COLD FRONT
WILL SWEEP SOUTHEAST OVER THE AREA OVERNIGHT...GENERATING THE
THREAT OF LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE AS LOW PRESSURE ONCE
AGAIN AFFECTS THE AREA WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF SOUTHERN
MINNESOTA OVERNIGHT.

In the hours before

Special weather statement, Aug 2, 10:37 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1037 PM CDT SUN AUG 2 2009

MNZ060-062-063-068>070-030445-
CARVER-DAKOTA-HENNEPIN-RAMSEY-SCOTT-WASHINGTON-
1037 PM CDT SUN AUG 2 2009

...THUNDERSTORMS WILL MOVE INTO
CARVER...DAKOTA...HENNEPIN...RAMSEY...SCOTT AND WASHINGTON COUNTIES
BETWEEN 1045 PM CDT AND 1145 PM CDT...

AT 1031 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A SEVERE
THUNDERSTORM NEAR GLENCOE. THIS STORM WAS MOVING EAST AT 30 MPH.

THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE TO GOLF BALL SIZE
HAIL...AND 40 MPH WINDS.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NORWOOD.
  YOUNG AMERICA.
  COLOGNE.
  WACONIA.
  SHAKOPEE.
  CHASKA.
  CHANHASSEN.
  EDEN PRAIRIE.
  EDINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4455 9388 4462 9386 4464 9378 4467 9376
      4468 9384 4506 9373 4500 9277 4477 9279
      4477 9280 4474 9279 4455 9281
TIME...MOT...LOC 0332Z 267DEG 43KT 4481 9409

LS
Local storm report, Aug 2, 10:47 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1047 PM CDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     HAIL             E STEWART               44.72N 94.48W
08/02/2009  M1.00 INCH       MCLEOD             MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, Aug 2, 10:56 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1056 PM CDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     HAIL             5 N BROWNTON            44.81N 94.35W
08/02/2009  M1.75 INCH       MCLEOD             MN   LAW ENFORCEMENT

&&

CARLYON
Local storm report, Aug 2, 11:18 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1118 PM CDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     FUNNEL CLOUD     2 SSE NORWOOD/YOUNG AME 44.75N 93.90W
08/02/2009                   CARVER             MN   TRAINED SPOTTER

&&

LS
Local storm report, Aug 2, 11:21 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1121 PM CDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     HAIL             2 ENE NEW AUBURN        44.68N 94.19W
08/02/2009  M0.75 INCH       SIBLEY             MN   TRAINED SPOTTER

&&

CARLYON
Special weather statement, Aug 2, 11:29 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1129 PM CDT SUN AUG 2 2009

MNZ084-085-030515-
STEELE-WASECA-
1129 PM CDT SUN AUG 2 2009

...THUNDERSTORMS MOVING INTO STEELE AND WASECA COUNTIES THROUGH 1215
AM CDT...

AT 1127 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES EAST OF PEMBERTON. THIS STORM WAS MOVING EAST AT
40 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WALDORF.
  OTISCO.
  NEW RICHLAND.
  ELLENDALE.
  STEELE CENTER.
  BIXBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4385 9377 4414 9378 4411 9304 4385 9305
TIME...MOT...LOC 0429Z 285DEG 34KT 4402 9365

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:45 PM CDTSevere Thunderstorm WarningMPXRedwood, Yellow Medicine45 min
Aug 2, 9:24 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine51 min
Aug 2, 9:40 PM CDTSevere Thunderstorm WarningMPXRenville49 min
Aug 2, 9:45 PM CDTTornado WarningMPXRedwood29 min
Aug 2, 9:55 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood50 min
Aug 2, 10:06 PM CDTSevere Thunderstorm WarningMPXMcLeod, Sibley54 min
Aug 2, 10:20 PM CDTSevere Thunderstorm WarningMPXWatonwan39 min
Aug 2, 10:37 PM CDTSpecial Weather StatementMPXDakota, Hennepin, Ramsey, Scott68 min
Aug 2, 10:39 PM CDTSevere Thunderstorm WarningMPXCarver52 min
Aug 2, 10:43 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown47 min
Aug 2, 10:56 PM CDTSevere Thunderstorm WarningMPXMcLeod, Scott, Sibley49 min
Aug 2, 11:10 PM CDTSevere Thunderstorm WarningMPXCarver, Dakota, Hennepin, Scott40 min
Aug 2, 11:18 PM CDTSevere Thunderstorm WarningMPXDakota47 min
Aug 2, 11:45 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice, Scott20 min
Aug 2, 11:48 PM CDTSevere Thunderstorm WarningMPXGoodhue, Washington57 min
Aug 2, 9:16 PM CDTSevere Thunderstorm WarningMPXRusk44 min
Aug 3, 12:12 AM CDTSpecial Weather StatementMPXPepin48 min
Aug 3, 12:29 AM CDTSpecial Weather StatementMPXSaint Croix46 min
Aug 3, 12:35 AM CDTSpecial Weather StatementMPXChippewa, Dunn, Eau Claire40 min

Nearby

Special Weather Statements in Minnesota, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.